TAMPA, Fla. (WFLA) — Adaneike Smith is concerned. Her three and six-year-old boys are a handful and on some nights when they couldn’t settle down, she would give them a dose of Melatonin.
“It is a useful tool, especially when you have a long day and you want your kids to relax,” Smith said. “But, after hearing this, I’m not going to give my kids melatonin anymore.”
Recently, a report from the U.S. Poison Control centers revealed the agency had received more than 52,000 calls about children consuming concerning amounts of the supplement. That is a six fold increase from about a decade earlier.
Dr. Bobbi Hopkins is the medical director for the Johns Hopkins All Children’s Hospital Sleep Center. She said some patients coming into the clinic are taking the medication regularly.
“Definitely within the sleep center we see parents that are giving children melatonin routinely,” Dr. Hopkins said. “And even at very large doses.”
Dr. Hopkins said the extreme cases involve children who are “self medicating.”
“We do from time to time see people that are coming in 30, 50, even 100 milligrams,” said Dr. Hopkins. “Often those are kids that have been left to manage their own melatonin. So they are just taking it until they feel they are going to fall asleep.”
Dr. Hopkins adds, most of the time when children take too much it doesn’t hurt them.
“In that study that was looking at the overdoses for melatonin,” Dr. Hopkins said. “The vast majority were just fine and were asymptomatic. These were just worried parents that noticed that their kids had taken too much melatonin.”
Dr. Hopkins said there are are some exceptions though.
“For those that did require help, there were a portion of those that did have to be hospitalized, and there were actually two that were reported to have died,” he said.
Smith said she is not taking any chances.
“It is a useful tool, especially when you have a long day and you want your kids to relax,” she said. “But, after hearing this, I’m not going to give my kids melatonin anymore.”